FDA Issues New Warnings About RU-486

by Mark Lally

Pregnant Pause Home Politics Search this site



The U.S. Food and Drug Administration has issued significantly stronger warnings for RU-486 (Mifepristone). The new warning language includes warnings concerning serious bacterial infections (including possibly fatal septic shock), vaginal bleeding, and failure to detect ectopic pregnancy.

In addition to referencing the widely-publicized September, 2003 death of California teenager Holly Patterson, the FDA revealed that another death from septic shock occurred following an RU-486 abortion in January 2004. The coroner's report for that death mistakenly indicated that it followed an abortion using Methotrexate, another drug that can be used to cause a "medical abortion". However, the FDA learned in August 2004 that the death actually followed the use of RU-486.

Although the FDA materials indicate that it has not been established that the infections were caused by the drugs themselves, it is significant that for the first time Danco Laboratories has issued a "Dear Emergency Room Director" letter warning them of the possibility of infection and sepsis, vaginal bleeding and continuing ectopic pregnancy following Mifepristone/misoprostol abortions.

All of the relevant FDA and Danco Laboratories documents concerning RU-486 can be found on the FDA website at http://www.fda.gov/cder/drug/infopage/mifepristone/default.htm. The "Questions and Answers about Mifepristone" provides a good summary for those who don't have time to read all of the material.


Pregnant Pause Home Politics Search this site

Posted 20 Nov 2004.

Copyright 2004 by Ohio Right to Life
Contact Pregnant Pause